Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at May 9, 2021, 5:13 PM CDT for Walker County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2021, 5:13 PM CDT (22:13 UTC)
- Expired
- May 9, 2021, 5:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Birmingham, AL
County Walker County, AL
The radar
The Columbus AFB radar (KGWX), 81 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1504 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
857 WWUS84 KBMX 092213 SPSBMX Special Weather Statement National Weather Service Birmingham AL 513 PM CDT Sun May 9 2021 ALZ013-015-092245- Fayette AL-Walker AL- 513 PM CDT Sun May 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALKER AND NORTHEASTERN FAYETTE COUNTIES UNTIL 545 PM CDT... At 513 PM CDT, Doppler radar was tracking a strong thunderstorm over Carbon Hill, moving east at 45 mph. Half inch hail will be possible with this storm. Locations impacted include... Jasper, Carbon Hill, Kansas, Eldridge, Cedrum Area, Holly Grove, Manchester, Lupton, Gamble, Townley and Walker County Airport. LAT...LON 3381 8763 3393 8763 3395 8718 3379 8719 TIME...MOT...LOC 2213Z 268DEG 41KT 3386 8753 $$ 89^GSatterwhite
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 9, 12:53 PM CDT, 4 hours 20 minutes earlier.
Area forecast discussion, May 9, 12:53 PM CDT, 4 hours 20 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1253 PM CDT Sun May 9 2021 .UPDATE... Morning Update. && .SHORT TERM... /Updated at 1253 PM CDT Sun May 09 2021/ Severe storms possible generally near and northwest of the Interstate 59 corridor this afternoon and tonight from 4 pm through 11 pm. Features of Interest. Zonal flow aloft prevails over the region with shortwave disturbances moving east across the Southern Plains into the Lower Mississippi River Valley region. A surface low was analyzed over Southwest Texas with a cold front extending northwest into Southeast Missouri where another low was positioned. A warm front extended east of this low across much of the Ohio River Valley region. Hazardous Weather Concerns. Today. Convective activity over Northern Mississippi has struggled to maintain its vigor as it has progressed eastward through midday day. This is due to residual dry air aloft and lower precipitable water values as a result of the higher dew point depressions off the surface. The Low-Level Jet is present across the area via samples from multiple NEXRAD wind profile data and the speed shear will support storm organization and development as the lower and mid levels become more moist with time. Low-level warm advection and moisture return is well underway with dew points rising into the low to mid 60s across our southwest late this morning. It will take time for the lower levels to moisten and destabilize across the rest of the forecast area, but this is expected to materialize later this afternoon and into the evening hours. Areas along and northwest of the Interstate 59 corridor will have the better potential with the proximity of the Low-Level Jet, moisture return and expected instability. Storms containing damaging winds and large hail will be primary concerns as directional wind shear is is not as favorable across our areas compared to points northwest of the forecast area. Convective activity looks to persist through the evening hours as it moves southeast with time, but waning low-level instability should result in gradual weakening in convective intensity overnight. Monday. Portions of our southern counties may experience a few strong to severe storms during the day on Monday, primarily due to strong instability. Damaging winds and hail look to be the primary concerns with weak dynamical support aloft and the surface front acting as a focusing mechanism. Today. Surface high pressure to our east with low pressure over the Plains will continue to support breezy winds from the southwest 15-25 mph at times. A few upper level disturbances will move east over the area later this afternoon through the overnight hours. Clouds will increase from the west and northwest with time across the area through the remainder of the afternoon and into tonight. Chances for showers and some thunderstorms will increase initially across the far northwest counties through mid afternoon, then expand east and southeast with time late this afternoon and into the evening hours. Conditions will be favorable for a few strong to severe storms generally along and northwest of the Interstate 59 corridor this afternoon into tonight. Highs will range from near 80 northwest to the upper 80s southeast. Tonight. Clouds will continue to increase with shower and thunderstorm activity persisting through the evening hours. There should be a gradual decrease in the extent and intensity of the convection as we progress through the evening hours, but will maintain high PoPs as at least showers should persist overnight. A cold front will approach from the northwest overnight and will result in winds becoming more westerly with time from northwest to southeast. Wind speeds will be in the 10-15 mph range overnight. Low temperatures will range from the mid 50s northwest to the mid 60s south. Monday. The surface cold front looks to decelerate with time, becoming positioned across the southern third of the forecast area by late in the day on Monday. Zonal flow aloft will continue to allow upper level impulses to ripple eastward overhead and this will continue to favor scattered shower and thunderstorm development with greatest chances across our far southern counties. A few of the storms may be strong to locally severe, largely due to strong instability expected south of the front while dynamical support is marginal at best. Winds will generally be from the west 6-12 mph. Highs will range from the upper 60s northwest to around 80 south. 05 .LONG TERM... /Updated at 407 AM CDT Sun May 09 2021/ Monday night through Tuesday. The cold front will continue to slowly push southward through Central AL Monday night before stalling across portions of South- Central AL. We have generally zonal flow aloft as a west to east oriented upper jet remains just north of our area. There will plenty of moisture just south of the boundary with PWATs around 1.70"+, so expect continued rain chances overnight Monday into Tuesday. The best chances will be generally south of I-20, though location will be highly dependent on just where the frontal boundary stalls. The front remains largely stationary on Tuesday as a very weak upper shortwave impulse slides along the frontal boundary. Otherwise, the synoptic pattern doesn't change much with quasi-zonal flow aloft and any supporting dynamics to our north. Model guidance varies quite a bit on the thermodynamic environment along and south of the frontal boundary with the GFS only showing around 300-400 J/kg CAPE, the NAM with 1200-1400 J/kg, and the EC with 1400-1800 J/kg. 0-6km bulk shear is anywhere from 20-40 kts, though low level shear magnitude is very low along with unidirectional vectors. Given the potential instability on Tuesday afternoon, we could see a few stronger to marginally severe storms with the main threat being damaging wind and hail. However, continuous rain chances from Monday night into Tuesday morning cast some uncertainty on whether we'll really be able to destabilize Tuesday afternoon. It also is dependent on just where the stalls - it's possible the better instability remains just to our south. Given the uncertainty in whether our southern counties can destabilize and lack of any substantial upper level dynamic support, I'll hold off adding any severe wording to our hazardous weather outlook for now. Again, is it possible we see some stronger storms across our southern-most counties Tuesday afternoon? Yes. But the specific area where severe storms are possible will likely be dependent on mesoscale factors that model guidance just can't pick up on this far out. Wednesday through Saturday. The frontal boundary persists across the southern half of our area on Wednesday, though it "appears" the guidance has it slowly drifting further south, so the rain chances will gradually shift southward as well. There could be more thunderstorms during the afternoon as some instability lingers along and south of the boundary, but confidence is low in where that actually sets up. By Thursday, the frontal boundary is expected to finally push south of our area thanks to a slight trough moving through the Ohio Valley. This will shift any substantial rain chances out of our area by Thursday night into Friday. Northwesterly flow builds in aloft Friday into Saturday as high pressure slides across the Central Appalachians. This should keep our area mostly dry through Saturday with mild temperatures. 25/Owen && .AVIATION... 18Z TAF Discussion. Clouds will increase from the west and northwest through the afternoon and into tonight. Showers with some thunderstorms will move into the area late this afternoon and persist overnight into the day on Monday. Expect deteriorating flying conditions from west and northwest to the southeast with time this afternoon and tonight. CIG's will become MVFR late this afternoon west/northwest while southern sites will maintain VFR conditions into this evening. Low-level winds will remain gusty out of the southwest 10-20 kts and higher at times through this evening followed by speeds reduced to 10-15 kts overnight. Winds will become more westerly tomorrow 6-12 kts. Note: AMD NOT SKED until further notice at KASN due to ongoing equipment issues. 05 && .FIRE WEATHER... Relative humidity values will drop around 30-40% today. Rain chances return tonight as a cold front approaches our area. The front is expected to stall across Central Alabama Monday through Thursday, leading to continued wet pattern with thunderstorms possible each day. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 61 73 54 69 52 / 80 50 20 30 40 Anniston 62 76 58 72 54 / 80 60 30 40 40 Birmingham 63 75 57 70 55 / 80 50 30 40 50 Tuscaloosa 64 77 58 70 56 / 80 50 30 50 60 Calera 63 76 59 72 56 / 80 60 30 50 50 Auburn 62 77 63 76 58 / 40 70 30 50 60 Montgomery 65 80 65 79 61 / 60 70 40 60 60 Troy 65 78 66 80 63 / 30 70 40 60 60 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 9, 4:13 AM CDT, 13 hours before
Hazardous Weather Outlook National Weather Service Birmingham AL 413 AM CDT Sun May 9 2021 ALZ011>015-017>050-101215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 413 AM CDT Sun May 9 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. A line of strong to marginally severe storms may occur across the northwestern portions of Central Alabama late this afternoon into the evening hours. Isolated damaging wind gusts up to 60 mph and quarter size hail will be possible generally along and north of the Interstate 20 corridor as the line moves southeastward. Storms should weaken below severe limits late tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed late this afternoon through this evening. 08
In the hours before
Local storm report, May 9, 3:47 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
347 PM CDT SUN MAY 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL 1 WSW HALEYVILLE 34.23N 87.64W
05/09/2021 E0.25 INCH MARION AL CO-OP OBSERVER
&&
MALLocal storm report, May 9, 3:48 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
348 PM CDT SUN MAY 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM HAIL 1 SE NEEDMORE 34.23N 87.58W
05/09/2021 E0.25 INCH WINSTON AL PUBLIC
&&
MALSpecial weather statement, May 9, 5:13 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Birmingham AL 513 PM CDT Sun May 9 2021 ALZ013-015-092245- Fayette AL-Walker AL- 513 PM CDT Sun May 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALKER AND NORTHEASTERN FAYETTE COUNTIES UNTIL 545 PM CDT... At 513 PM CDT, Doppler radar was tracking a strong thunderstorm over Carbon Hill, moving east at 45 mph. Half inch hail will be possible with this storm. Locations impacted include... Jasper, Carbon Hill, Kansas, Eldridge, Cedrum Area, Holly Grove, Manchester, Lupton, Gamble, Townley and Walker County Airport. LAT...LON 3381 8763 3393 8763 3395 8718 3379 8719 TIME...MOT...LOC 2213Z 268DEG 41KT 3386 8753 89^GSatterwhite
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.